Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 35, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 3, 2008, 5:52 AM CDT for 4 counties in Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2008, 5:52 AM CDT (10:52 UTC)
- Expired
- Apr 3, 2008, 12:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howell County, MO, Oregon County, MO, Ozark County, MO, Shannon County, MO
The radar
The Springfield radar (KSGF), 151 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 7:30 AM CDT | FLASH FLOOD | 1 W Moody, MO | STATE ROUTE 142 WEST OF MOODY WAS REPORTED FLOODED DUE TO EXCESSIVE RAINFALL THIS MORNING |
| Apr 3, 10:30 AM CDT | FLASH FLOOD | 3 Sw Pottersville, MO | STATE ROUTE K, SOUTHWEST OF POTTERSVILLE ALONG THE TRIBUARY OF THE SPRING CREEK, IS CLOSED DUE TO FLOODING. |
| Apr 3, 11:30 AM CDT | FLASH FLOOD | 2 W Lanton, MO | HIGHWAY 142 CLOSED WEST OF LANTON DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 98 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2089 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 031058
FFWSGF
MOC091-149-153-203-031700-
/O.NEW.KSGF.FF.W.0035.080403T1052Z-080403T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CDT THU APR 3 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN OZARK COUNTY IN SOUTHWEST MISSOURI...
HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
SOUTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL NOON CDT.
* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. ADDITIONALLY...RADAR ESTIMATED HOURLY RAINFALL RATES
OF ONE TO ONE AND A HALF INCHES FROM THUNDERSTORMS IN NORTHERN
ARKANSAS ARE EXPECTED TO MOVE INTO THE WARNED AREA. THESE RAINFALL
RATES WILL FALL ON ALREADY SATURATED SOILS FROM RECENT RAIN TO
CAUSE EXCESSIVE RUNOFF IN A SHORT AMOUNT OF TIME.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
STREAMS AND LOW WATER CROSSINGS IN THE WARNED AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3651 9245 3679 9244 3678 9209 3704 9207
3705 9167 3709 9124 3681 9125 3681 9111
3651 9113
$$
CLAYCOMB2 follow-up statements
000
WGUS73 KSGF 031258
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 AM CDT THU APR 3 2008
MOC091-149-153-203-031700-
/O.CON.KSGF.FF.W.0035.000000T0000Z-080403T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-HOWELL MO-OREGON MO-OZARK MO-
747 AM CDT THU APR 3 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR EASTERN
OZARK...HOWELL...OREGON AND SOUTHERN SHANNON COUNTIES...
AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
HEAVY RAINFALL AMOUNTS OF 0.50 TO 1.25 INCHES FELL ALONG THE
MISSOURI ARKANSAS BORDER BETWEEN PONTIAC...BAKERSFIELD AND THAYER
SINCE 3 AM...WITH LOCALLY HIGHER AMOUNTS. THIS WILL LIKELY CAUSE
RAPID RISES OF AREA STREAMS AND CREEKS AND CAUSE LOW WATER CROSSINGS
TO FLOOD. RAINFALL RATES OF ONE QUARTER TO ONE HALF INCH PER HOUR
WILL BE COMMON THIS MORNING WITH ANOTHER BAND OF HEAVY RAINFALL
DEVELOPING THIS AFTERNOON ACROSS THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.
LAT...LON 3651 9245 3679 9244 3678 9209 3704 9207
3705 9167 3709 9124 3681 9125 3681 9111
3651 9113
TIME...MOT...LOC 1247Z 180DEG 0KT 3682 9172
$$
JLT000
WGUS73 KSGF 031656
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT THU APR 3 2008
MOC091-149-153-203-031702-
/O.EXP.KSGF.FF.W.0035.000000T0000Z-080403T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-HOWELL MO-OREGON MO-OZARK MO-
1152 AM CDT THU APR 3 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT FOR EASTERN
OZARK...HOWELL...OREGON AND SOUTHERN SHANNON COUNTIES...
THE MISSOURI DEPARTMENT OF TRANSPORTATION INDICATED THAT EXCESSIVE
RAINFALL FROM EARLIER TODAY CAUSED SEVERAL LOW WATER CROSSINGS TO
FLOOD IN THE WARNED AREA. HOWEVER...MOST OF THE SIGNIFICANT RUNOFF
HAS ENDED...AND THEREFORE ENDING THE FLASH FLOOD THREAT. PLEASE BE
AWARE THAT ADDITIONAL HEAVY RAINFALL IS LIKELY TODAY...AND FLASH
FLOOD WARNINGS MAYBE ISSUED ONCE AGAIN.
LAT...LON 3651 9245 3679 9244 3678 9209 3704 9207
3705 9167 3709 9124 3681 9125 3681 9111
3651 9113
TIME...MOT...LOC 1652Z 180DEG 0KT 3682 9172
$$
JLTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 5:15 AM CDT, 37 minutes earlier.
Area forecast discussion, Apr 3, 5:15 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 AM CDT THU APR 3 2008
...FLOODING AND SEVERE WEATHER POSSIBLE TODAY...
.DISCUSSION...
FIRST ROUND OF RAINFALL AFFECTING THE OZARKS EARLY THIS MORNING
AS WARM AND MOIST AIR ADVECTION INCREASE ON THE NOSE OF THE LOW
LEVEL JET. EXPECT COVERAGE AND INTENSITY TO INCREASE THROUGH THE
EARLY MORNING HOURS AS INITIAL MINOR SHORTWAVE TRACKS OUT OF THE
PLAINS AND ACROSS THE OZARKS. POCKETS OF HEAVY RAINFALL COULD
DEVELOP AND LEAD TO SOME LOCALIZED FLOODING THIS MORNING.
A WARM FRONT WILL CONTINUE TO TAKE SHAPE AND LIFT NORTH TODAY AS
THE PRIMARY SHORTWAVE COMES OUT OF THE ROCKIES. THE NORTHWARD EXTENT
OF THIS FRONT WILL BE A CRITICAL FACTOR TO THE POTENTIAL OF SEVERE
WEATHER AND FLOODING. MODELS ARE IN GENERAL AGREEMENT...AND HAVE
CONTINUED TO TREND FARTHER SOUTH WITH THE PLACEMENT OF THIS FRONT
AND AXIS OF HEAVIEST RAINFALL.
EXPECT WIDESPREAD ELEVATED CONVECTION THIS MORNING ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS. WITH A GRADUALLY INCREASE IN
ELEVATED INSTABILITY AND STEEPENING LAPSE RATES A FEW STRONG TO
MARGINALLY SEVERE STORMS CANNOT BE RULED OUT.
THE WARM FRONT WILL LIFT NORTH TO NEAR THE MISSOURI AND ARKANSAS
BORDER THIS AFTERNOON. BOTH THE GFS AND WRF MODELS DEPICT A WEAK
SURFACE WAVE THAT WILL RIDE ALONG THIS FRONT INTO FAR SOUTHERN
MISSOURI. IF THIS FEATURE DEVELOPS THE WARM WILL MORE LIKELY LIFT
INTO FAR SOUTHERN MISSOURI BRINGING THE WARM SECTOR AS FAR NORTH
AS HIGHWAY 60. SURFACE DEWPOINTS NEAR 60 DEGREES WOULD YIELD
SURFACE BASED CAPES NEAR 1000 J/KG. THIS ALONG WITH STRONG DEEP
LAYERED SHEAR AND STEEPENING LAPSE RATES WOULD SUPPORT SEVERE
STORM DEVELOPMENT PRIMARILY ALONG AND SOUTH OF INTERSTATE 44. STORMS
SOUTH OF HIGHWAY 60 WOULD HAVE THE GREATEST CHANCE OF BEING
SURFACE BASED AND HIGHEST TORNADIC POTENTIAL. ENHANCED LOW LEVEL
HELICITIES ALONG AND JUST SOUTH OF THE WARM FRONT ALONG WITH LOW
CLOUD CONDENSATION LEVELS COULD HEIGHTEN TORNADO POTENTIAL ALONG
AND SOUTH OF HIGHWAY 60. ANY SEVERE POTENTIAL NORTH OF THE FRONT
UP TO THE INTERSTATE 44 CORRIDOR WILL BE PRIMARILY LARGE HAIL.
DEEP MOISTURE...STRONG SYNOPTIC SCALE ASCENT...INCREASING MOISTURE
TRANSPORT...AND EMBEDDED CONVECTION WILL SUPPORT HEAVY RAINFALL.
REFER TO THE HYDROLOGY DISCUSSION BELOW FOR MORE INFORMATION ON
THE FLOOD POTENTIAL TODAY AND TONIGHT.
CLOUD COVER AND SOME SHOWERS WILL LINGER INTO AT LEAST FRIDAY
MORNING AS A NORTHERN STREAM SHORTWAVE SWINGS ACROSS THE REGION.
UPPER PATTERN WILL RESUME ZONAL FLOW THIS WEEKEND. A NORTHERN
STREAM SYSTEM WILL TRACK ACROSS THE UPPER MIDWEST SUNDAY AND BRING
A WEAK FRONT ACROSS THE AREA. WITH BEST FORCING WELL TO THE NORTH
AND LACK OF DEEP MOISTURE WOULD NOT EXPECT MORE THAN A FEW SHOWERS
OVER CENTRAL MISSOURI.
MORE SUBSTANTIAL WARMING WILL DEVELOP EARLY NEXT WEEK AS AN UPPER
TROUGH DEVELOPS OUT WEST. THE FIRST OF A SERIES OF SHORTWAVES
WILL EJECT NORTHEAST ACROSS THE REGION TUESDAY BRINGING A CHANCE
OF CONVECTION. ANOTHER MORE POTENT SYSTEM WILL ARRIVE WEDNESDAY.
PRELIMINARY INDICATIONS ARE THAT THERE IS A POTENTIAL OF SEVERE
WEATHER THE MIDDLE OF NEXT WEEK.
FOSTER
&&
.HYDROLOGY...
STRONG MOISTURE TRANSPORT OVER THE FRONT AND INCREASING SYNOPTIC
SCALE LIFT WILL SUPPORT WIDESPREAD RAINFALL. HOWEVER THE AXIS OF
HEAVIEST RAINFALL IS NOW PROGGED TO DEVELOP FROM NORTHERN ARKANSAS
INTO SOUTHEAST MISSOURI AS THE FRONT SAGS TO THE SOUTH THIS
EVENING IN THE WAKE OF THE PASSING SURFACE WAVE. PRECIPITABLE
WATER VALUES NEAR 1.25 INCHES AND 850 DEWPOINTS NEAR 12 DEGREES C
WILL SUPPORT HEAVY RAINFALL AND TRAINING CELLS WILL HEIGHTEN THE
FLOOD THREAT.
IT APPEARS THAT AREAS SOUTH OF INTERSTATE 44 AND PARTICULARLY
SOUTHEAST OF A BRANSON TO EMMINENCE LINE STAND THE HIGHEST RISK OF
EXCESSIVE RAINFALL AND POTENTIALLY SERIOUS FLOODING. WILL PLAN TO
LEAVE THE CURRENT FLOOD WATCH AS IS.
FOSTER
&&
.AVIATION...
FOR THE 1200 UTC KSGF/KJLN TAFS...IFR CONDITIONS EXPECTED THIS
MORNING AS LOWER LEVELS ARE NOW SATURATED AND UPSTREAM OBSERVATIONS
OVER NORTHERN ARKANSAS CONTINUE TO SHOW LOW CEILINGS HEADING OUR
WAY. MAY SEE A BRIEF PERIOD OF MVFR CONDITIONS THIS AFTERNOON.
SHOULD SEE A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH
DAYTIME HEATING. TIMING A LITTLE DIFFICULT...SO WILL CONTINUE THE
TEMPO FORECAST FOR BOTH AIRFIELDS. SURFACE LOW IS EXPECTED TO PASS
TO OUR SOUTH THIS EVENING...WHICH WOULD GIVE US FAVORABLE UPSLOPE
NORTHEASTERLY WINDS THIS EVENING. SO WENT AHEAD AND DROPPED BACK TO
IFR THIS EVENING.
GCC
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ070-071-077>083-
088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ097-101.
&&Hazardous weather outlook, Apr 3, 5:22 AM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 522 AM CDT THU APR 3 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 522 AM CDT THU APR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL OF ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS WILL RESULT IN THE POTENTIAL OF FLASH FLOODING. RAINFALL AMOUNTS IN EXCESS OF TWO INCHES AND MORE SIGNIFICANT FLOODING WILL BE POSSIBLE ALONG AND SOUTH OF HIGHWAY 60. IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE POTENTIAL OF SEVERE WEATHER WILL DEPENDENT ON HOW FAR NORTH A WARM FRONT WILL MOVE INTO THE AREA. THE GREATEST RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE ACROSS FAR SOUTHERN MISSOURI SOUTH OF HIGHWAY 60 NEAR THE FRONT. THE POTENTIAL FOR TORNADOES CANNOT BE RULED OUT IF THE WARM FRONT MOVES INTO SOUTHERN MISSOURI. MARGINALLY SEVERE STORMS WITH HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE NORTH OF THE FRONT...AND AS FAR NORTH AS THE INTERSTATE 44 CORRIDOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT WEEK. INITIAL INDICATIONS ARE THAT SEVERE STORMS WILL BE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ALONG AND SOUTH OF HIGHWAY 60. EMERGENCY MANAGERS AND SPOTTERS ARE ALSO ENCOURAGED TO RELAY REPORTS OF FLOODING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 5:14 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Maries, Miller, Morgan and 2 more | 6 hr |
| Apr 3, 9:46 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene | 42 min |
| Apr 3, 9:59 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 32 min |
| Apr 3, 10:23 AM CDT | Flash Flood Warning | SGF | Barton, Cedar, Dade, Hickory, Polk, St. Clair and 1 more | 3 hr |
| Apr 3, 10:58 AM CDT | Areal Flood Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Maries and 5 more | 24 hr |
| Apr 3, 11:41 AM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski | 34 min |
| Apr 3, 11:46 AM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 44 min |
| Apr 3, 11:58 AM CDT | Areal Flood Warning | SGF | Howell, Oregon, Ozark | 6 hr |
| Apr 3, 12:24 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 34 min |
| Apr 3, 12:29 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 31 min |
| Apr 3, 1:11 PM CDT | River Flood Warning | SGF | Vernon | 18 hr |
| Apr 3, 2:05 PM CDT | River Flood Warning | SGF | Cedar | 18 hr |
| Apr 3, 4:28 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Douglas, Ozark, Stone, Taney | 6 hr |
| Apr 3, 5:31 PM CDT | Flash Flood Warning | SGF | Dent, Howell, Oregon, Phelps, Shannon, Texas and 1 more | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.